Researchers Find an Association Between Antibiotics in Childhood and Bowel Disease
Researchers at the University of Washington School of Medicine in Seattle have found an association between antibiotic use and bowel disease in childhood. Although studies that revealed this connection have been done so far, however these studies had several limitations. Every year there are 49 one million pediatric prescriptions for antibiotics in U.S. and more than half of these prescriptions contain penicillin.
Bowel disease, that is Crohn’s disease and ulcerative ulcerohemoragic, are inflammatory diseases of the gastrointestinal tract without a clear etiology established. The two inflammatory diseases, Crohn’s disease and ulcerative ulcerohemoragic have similar symptoms and the difference between them is made only histologically. Symptoms include bloody diarrhea, abdominal pain, rectal tenesmus, intestinal bleeding. Extraintestinal symptoms can also occur such as erythema nodosum, uveitis, arthritis, arthralgia. Bowel disease is manifested by acute episodes and periods of remission. It should be noted that these diseases can be complicated by abscesses, fistulas and even colorectal cancer. Regarding bowel disease etiology, it appears that there are involved genetic, environmental and immunological factors. It is believed that bowel disease is triggered by an abnormal immune response against antigens from the gastrointestinal tract. It seems that one of the mechanism through which antibiotics are associated with bowel disease consists in the changes that antibiotics have on the natural bacterial environment of the gut. And these changes seem to trigger the inflammation. It is believed that antianaerobic antibiotics have the highest risk. Regarding tetracycline, however, researchers have not found to be associated with bowel disease.
Now researchers at the University of Washington School of Medicine in Seattle found that the risk of bowel disease is higher if children take antibiotics in the first years of life. Dr. Matt Kronman, assistant professor of Pediatric Infectious Diseases, said the connection appears to be a dose-response effect . The researchers collected information from 1 million children 17 years old or younger who were followed for several years between 1994 and 2009. It was observed that 64% of children included in the study took antibiotics at least once and that 58% took antianaerobic antibiotics: penicillin, amoxicillin, tetracyclines, metronidazole, cefoxitin.
In addition, what the researchers found was that 750 children developed bowel disease (Crohn’s or ulcerative colitis). The researchers also discovered that the risk is 5 times higher among children who took antibiotics in the first year of life and the risk decreases with age. However, Dr. Kronman said that the relationship between antibiotic use and bowel disease is an association and a causal relationship effect. In addition, he added that parents should not refuse antibiotic medication that children should receive it early in life if necessary.